Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 37, NWS Shreveport, LA

March 2, 2012Jackson Parish, Natchitoches Parish, Winn Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 2, 2012, 4:22 PM CST for Jackson Parish, Natchitoches Parish, Winn Parish, Louisiana. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2012, 4:22 PM CST (22:22 UTC)
Expired
Mar 2, 2012, 5:00 PM CST
In force
38 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Jackson Parish, LA, Natchitoches Parish, LA, Winn Parish, LA

What was reported inside it

TimeReportWhereRemark
Mar 2, 4:30 PM CSTHAIL 0.5Ashland, LABETWEEN ASHLAND AND CRESTON ON HWY 153
Mar 2, 4:43 PM CSTTSTM WND DMG2 N Calvin, LATREES AND POWERLINES DOWN NORTH OF CALVIN...REPORTED BY EMERGENCY MANAGER OF WINN PARISH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 1:47 PM CSTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
2.5
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WUUS54 KSHV 022222
SVRSHV
LAC049-069-127-022300-
/O.NEW.KSHV.SV.W.0037.120302T2222Z-120302T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 PM CST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JACKSON PARISH IN NORTH CENTRAL LOUISIANA...
  NORTHERN WINN PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITY OF WINNFIELD...
  NORTH CENTRAL NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...

* UNTIL 500 PM CST

* AT 422 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE          
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED 20 MILES NORTHWEST OF WINNFIELD...AND MOVING EAST AT 
  55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CALVIN...DODSON...JOYCE...HUDSON AND SIKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO THE SIZE OF HALF DOLLARS HAS BEEN REPORTED IN SOUTHERN 
RED RIVER PARISH WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3188 9233 3188 9308 3213 9313 3215 9300
      3215 9282 3218 9281 3225 9231
TIME...MOT...LOC 2221Z 256DEG 46KT 3205 9288

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 3:33 PM CST, 49 minutes earlier.

Area forecast discussion, Mar 2, 3:33 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
333 PM CST FRI MAR 2 2012

.DISCUSSION...
COLD FRONT NEAR A EL DORADO ARKANSAS TO LUFKIN TEXAS LINE AT MID
AFTERNOON WILL CONTINUE MOVING EAST OUT OF THE AREA THIS EVENING.
A BROKEN LINE OF THUNDERSTORMS PRECEDES THE FRONT...WITH SEVERAL
STORMS PRODUCING LARGE HAIL AND DAMAGING WIND. SEVERE THUNDERSTORM
WATCH 60 IS IN EFFECT FOR DEEP EAST TEXAS INTO NORTHCENTRAL
LOUISIANA UNTIL 9 PM THIS EVENING...BUT GIVEN THE SPEED OF
MOVEMENT TO THE EAST OF CONVECTION...MOST IF NOT ALL COUNTIES AND
PARISHES WILL LIKELY BE REMOVED PRIOR TO THE EXPIRATION TIME. LAKE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 4 PM. MAY SEE SOME
STRONG WIND VICINITY OF STORMS...BUT FOR THE MOST PART...SUSTAINED
WIND SPEEDS THIS EVENING SHOULD REMAIN AT 15 MPH OR BELOW.

MUCH DRIER AND COOLER AIR SPILLING INTO THE CWA FROM THE NORTH.
MIXING SHOULD HELP HOLD TEMPERATURES ABOVE FREEZING TONIGHT...BUT ON
SUNDAY MORNING...SCATTERED FROST POSSIBLE OVER AT LEAST THE NORTH
HALF ON THE CWA. AFTER SUNDAY...LOW LEVEL WINDS WILL RETURN TO
SOUTHWEST...BEGINNING A WARMING TREND. ON TEMPS AND DEWPOINTS...
WILL TREND ABOVE MOS...AS WARM AIR ADVECTION IN LOWER LEVELS LOOKS
SIGNIFICANT...ESPECIALLY TUESDAY. AFTER TUESDAY...LOT OF
UNCERTAINTY IN FORECAST WITH MODELS DIVERGING ON NEXT SYSTEM. ECM
CLOSES A LOW OVER THE SOUTHWEST U.S. WHILE GFS DRIVES A TROUGH
EAST OF THE ROCKIES. GFS SOLUTION WOULD PRODUCE WEATHER VERY
SIMILAR TO TODAYS SYSTEM...ON WEDNESDAY...WITH THURSDAY AND
FRIDAY DRY. ECM SOLUTION WOULD BRING SIGNIFICANT RAIN TO THE AREA
THURSDAY AND FRIDAY. WITH THIS MUCH DIFFERENCE...A SPLIT SOLUTION
WOULD BE LIKELY BE WRONG. THE GFS LOOKS MORE REASONABLE AND
CONSISTENT AT THIS POINT...SO FOR WILL FOLLOW FOR NOW.

&&

.AVIATION...
BROKEN LINE OF TSTMS HAS DEVELOPED ON THE LEADING EDGE OF AN
APPROACHING COLD FRONT THIS AFTERNOON. CONVECTION SHOULD BE ARRIVING
OR MOVING PAST KLFK AT THE START OF THE 00Z TAF PERIOD.
OTHERWISE...KMLU WILL BE THE ONLY OTHER TAF SITE TO BE AFFECTED.
TSTM THREAT WILL END WITH THE ARRIVAL OF THE FRONT. WIND SPEEDS
SHOULD DIMINISH THIS EVENING BEHIND THE FRONT AND WINDS WILL VEER
THE NW AND EVENTUALLY NE BY 03/12Z...BUT SUSTAINED SPEEDS BETWEEN
10-15 KTS WITH GUSTS UP TO 20 KTS WILL CONTINUE THROUGH MUCH OF THE
TAF PERIOD. DRIER AND COOLER AIR WILL FILTER INTO THE REGION BEHIND
THE FRONT ALLOWING VFR CONDITIONS TO PREVAIL WITH ONLY A FEW MID AND
HIGH LEVEL CLOUDS EXPECTED. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  45  64  37  74  44 /  10   0   0   0   0
MLU  45  62  39  72  43 /  30  10   0   0   0
DEQ  36  63  32  71  38 /   0   0   0   0   0
TXK  41  60  38  70  45 /  10   0   0   0   0
ELD  41  62  35  73  43 /  10   0   0   0   0
TYR  42  63  39  75  46 /   0   0   0   0   0
GGG  44  62  39  74  44 /  10   0   0   0   0
LFK  46  64  36  74  43 /  20  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

14/09
Hazardous weather outlook, Mar 2, 12:04 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CST FRI MAR 2 2012

LAZ005-006-011>014-017>022-031200-
LINCOLN-UNION LA-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1204 PM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL BE MOVING INTO THE REGION THIS AFTERNOON.
SCATTERED THUNDERSTORMS...SOME STRONG TO SEVERE...WILL BE
POSSIBLE MAINLY ACROSS NORTHCENTRAL LOUISIANA. THE GREATEST RISK
WILL BE ALONG AND EAST OF A LINE FROM NEAR THE TOLEDO BEND
RESERVOIR TO NEAR COUSHATTA...RUSTON AND FARMERVILLE LOUISIANA.

HAIL AND DAMAGING WIND GUSTS WILL BE THE GREATEST THREAT FROM THE
THUNDERSTORM ACTIVITY. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER STRONG STORM SYSTEM WILL EFFECT THE REGION LATE NEXT
WEEK WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS AFTERNOON
INTO THE EARLY EVENING HOURS.

ARZ050-051-059>061-070>073-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-031200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1204 PM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS MAY BECOME QUITE STRONG EARLY THIS AFTERNOON
ACROSS DEEP EAST TEXAS...HOWEVER...THE GREATEST SEVERE WEATHER
THREAT WILL BE ACROSS NORTHCENTRAL LOUISIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A STRONG STORM SYSTEM WILL EFFECT THE REGION LATE NEXT WEEK WITH
THE POSSIBILITY OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED ACROSS THE REGION TODAY.

In the hours before

Special weather statement, Mar 2, 3:15 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CST FRI MAR 2 2012

LAZ010-011-017-018-022215-
DE SOTO-NATCHITOCHES-RED RIVER-SABINE-
315 PM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     SABINE...RED RIVER...NATCHITOCHES AND DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     CAMPTI...CONVERSE AND COUSHATTA...

AT 315 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CONVERSE...OR 16
MILES SOUTH OF MANSFIELD...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15
Local storm report, Mar 2, 3:31 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
331 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             9 ESE FARMERVILLE       32.72N 92.26W
03/02/2012  E1.00 INCH       UNION              LA   BROADCAST MEDIA

            QUARTER SIZED HAIL REPORTED NEAR THE INTERSECTION OF HWY
            2 AND 143

&&

19
Special weather statement, Mar 2, 3:42 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CST FRI MAR 2 2012

LAZ012-013-022230-
BIENVILLE-JACKSON-
342 PM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     JACKSON...
IN NORTHWEST LOUISIANA...
     BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     JONESBORO...

AT 342 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF JONESBORO...
MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15
Local storm report, Mar 2, 4:05 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
405 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 S COUSHATTA           31.95N 93.34W
03/02/2012  E1.25 INCH       RED RIVER          LA   EMERGENCY MNGR

            HALF DOLLAR SIZED HAIL JUST WEST OF HWY 1

&&

19
Local storm report, Mar 2, 4:15 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
415 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             1 N SAN AUGUSTINE       31.54N 94.11W
03/02/2012  E1.00 INCH       SAN AUGUSTINE      TX   PUBLIC

            DRIVER ON HWY 96 HEADED SOUTH FROM CENTER ENCOUNTERED UP
            TO QUARTER SIZED HAIL NEAR SAN AUGUSTINE

&&

04
Special weather statement, Mar 2, 4:16 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
416 PM CST FRI MAR 2 2012

LAZ017-TXZ153-166-167-022315-
SABINE-SAN AUGUSTINE-SHELBY-
416 PM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CST...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     SABINE...SAN AUGUSTINE AND SHELBY...
IN NORTHWEST LOUISIANA...
     SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     MANY...ZWOLLE...BLAND LAKE...GENEVA...MACUNE...PATROON AND SAN
     AUGUSTINE...

AT 416 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR SAN AUGUSTINE...OR 19 MILES
SOUTH OF CENTER...MOVING EAST AT 40 MPH. ANOTHER STRONG STORM WAS
INDICATED ABOUT 5 MILES SOUTHWEST OF SAN AUGUSTINE...ALSO MOVING
EAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:12 AM CSTLake Wind AdvisorySHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more13 hr
Mar 2, 1:19 PM CSTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union56 min
Mar 2, 2:03 PM CSTSevere Thunderstorm WarningSHVUnion42 min
Mar 2, 2:18 PM CSTSevere Thunderstorm WarningSHVBienville, Claiborne, Lincoln42 min
Mar 2, 2:54 PM CSTSevere Thunderstorm WarningSHVLincoln, Ouachita, Union51 min
Mar 2, 3:48 PM CSTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Red River42 min
Mar 2, 4:06 PM CSTSevere Thunderstorm WarningSHVNatchitoches, Sabine39 min
Mar 2, 4:43 PM CSTSevere Thunderstorm WarningSHVNatchitoches, Winn62 min
Mar 2, 4:58 PM CSTSevere Thunderstorm WarningSHVCaldwell, Jackson, Ouachita, Winn47 min
Mar 2, 5:37 PM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle, Winn53 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.